Louisiana, 2017Tornado and Flash Flooding in Louisiana, March 29 to 30, 2017
March 29 to 30, 2017 · NWS LCH · 14 events in 7 counties and zones
A slow moving upper level disturbance and cold front produced widespread thunderstorms and heavy rain. Some storms became severe and flooding also occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $330,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level disturbance and cold front produced widespread thunderstorms and heavy rain. Some storms became severe and flooding also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 29, 5:30 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 29, 5:30 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
630 AM CDT Wed Mar 29 2017
.AVIATION...Spotty MVFR conditions are occurring this morning and
will continue, however ceilings are expected to lower more this
afternoon and into tonight. Rain and thunderstorms will occur this
afternoon and tonight across the region which will lower the vis.
Strong gusty winds are also expected. Winds will be generally SSE
this morning and become SW tonight.
&&
.PREV DISCUSSION... /issued 547 AM CDT Wed Mar 29 2017/
DISCUSSION...
Vigorous upper low nearing the TX panhandle per latest water vapor
satellite imagery, with latest sfc analysis showing an elongated
area of low pressure over northern TX, with a leading dryline/front
extending south through Central TX and a trailing cold front
stretching west across north TX into NM.
Elevated winds over coastal SE TX/SW LA are finally starting to
settle down a bit. This looks to be short lived, however, as winds
are forecast to increase this afternoon across most of the area
along/south of I-10 and over parts of E Central LA owing to the
tight pressure gradient and a 30-40KT LLJ. Went ahead an issued a
wind advisory from noon through 6 pm, though it is possible an
extension in time may be needed for locations near the coast.
Gusts could reach into the 35-40 mph range.
Initial band of convection raced eastward across Central and into
Eastern TX overnight and early this morning, weakening and pushing
out an extensive outflow which is currently generating light
returns over interior SE TX. This scenario was depicted fairly
well in high resolution CAM guidance, albeit the guidance was a
little slower than what actually materialized. There has and
continues to be greater disparity in convective evolution today,
however. Examining the overall progged environment and the
guidance that did perform well with this initial round continues
to yield the general idea that significant convection will hold
off spreading into and/or developing over E TX until later this
afternoon with the arrival of more favorable lapse rates and
greater lift accompanying a coupled/split jet structure. All
severe modes continue to look possible per forecast
soundings/parameters. Convection will then spread/move into W LA
during the evening and continue TWD the Atchafalaya through the
overnight period. The trailing CDFNT, which will eventually
overtake/merge with the leading boundary, is forecast to be
pushing east of the Sabine River by early THU morning, and will
exit east of the Atchafalaya by late afternoon/early evening. Bulk
of convection is progged to occur well ahead of the actual
boundary, however, and latest guidance continues to accelerate its
departure such that PoPs THU were trended downward.
Flat ridging in the wake of the departing upper low will result
in quiet weather on FRI, with good rain chances returning late SAT
through SUN night with the approach and passage of another upper
low.
13
MARINE...
Strong and gusty south winds along with rough seas are expected
to persist today as a low pressure area and an associated cold
front approach the area. Winds are forecast to gradually subside
from west to east tonight as the front nears and then pushes
through the region. A brief period of west winds will follow the
frontal passage, with an onshore flow returning Thursday night
into Friday. South winds will increase again over the weekend in
association with another storm system forecast to affect the area.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 67 75 54 81 / 80 40 10 0
LCH 66 77 57 81 / 80 40 10 0
LFT 72 80 61 84 / 70 60 10 0
BPT 63 79 58 83 / 70 30 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from noon today to 6 PM CDT this evening for
LAZ031>033-041>045-052>055-073-074.
TX...Wind Advisory from noon today to 6 PM CDT this evening for
TXZ215-216.
GM...Small Craft Advisory until 1 AM CDT Thursday for GMZ450-452-455-
470-472-475.
Small Craft Advisory until 10 PM CDT this evening for GMZ430-432.
Small Craft Advisory from noon today to 10 PM CDT this evening
for GMZ435.
SMALL CRAFT EXERCISE CAUTION until noon CDT today for GMZ435.
&&
AVIATION...05Hazardous weather outlook, Mar 29, 5:18 AM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
618 AM CDT Wed Mar 29 2017
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
301130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
618 AM CDT Wed Mar 29 2017
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
There is a slight to enhanced risk of severe thunderstorms today
and tonight. While uncertainty exists with the exact timing and
evolution, scattered to numerous thunderstorms are expected to
develop or spread into East Texas this afternoon, with activity
continuing to spread east into Louisiana tonight. All modes of
severe weather are possible, which includes tornadoes, damaging
winds, and large hail.
South winds are forecast to increase and become gusty this
afternoon across areas generally along and south of I-10 and over
parts of East Central Louisiana. A wind Advisory is in effect for
these areas from noon through 6 pm, and may need to be extended
further in time for areas near the coast.
Another upper level storm system will affect the region Saturday
night through Sunday night. Considerable variability is present
in model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are expected to continue over East Central and
South Central Louisiana early Thursday morning before pushing
across the Atchafalaya River as a cold front sweeps through the
area. Severe weather will continue to be possible with this
activity.
Another upper level storm system will affect the region Saturday
night through Sunday night. Considerable variability is present
in model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.
.SPOTTER INFORMATION STATEMENT...
Storm spotter activation may be needed later today and tonight.
GMZ430-432-435-450-452-455-470-472-475-301130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
618 AM CDT Wed Mar 29 2017
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
Gusty south winds and rough seas are expected to continue today,
and small craft advisories are in effect today and into this
evening. Winds are expected to gradually subside from west to east
tonight. In addition, an upper level storm system crossing the
region will bring a risk of severe thunderstorms this afternoon
and tonight. All modes of severe weather will be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are expected to continue over the Gulf waters into
Thursday morning, pushing east of the area by afternoon as a cold
front sweeps through the area. Severe weather will continue to be
possible with this activity.
Another upper level storm system will affect the region Saturday
night through Monday. Considerable variability is present in
model guidance at this time, but it appears that at least some
severe weather and/or locally heavy rainfall risk will accompany
this system as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
13
Event by event
7 hail, 4 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Flash Flood, Acadia
- When
- March 29, 7:00 AM CST to March 30, 4:30 AM CST
- Where
- Acadia County, 16.18 mi NE of Church Pt to 10.09 mi N of Mowata
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 30.583, -92.050
Acadia Parish dispatch was notified of a bridge washed out on Riverside Road near St Jules Road near the town of Evangeline. Many roads were also flooded in other portions of the parish including Iota. 4 to 8 inches of rain fell during the morning.
Flash Flood, St. Landry
- When
- March 29, 7:00 AM CST to March 30, 4:30 AM CST
- Where
- St. Landry County, 1.1 mi E of Nuba to 3.25 mi S of Fuslier
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.582, -92.052
Four to 8 inches of rain fell during the morning of the 29. Numerous roads were underwater between Eunice and Opelousas.
Flash Flood, Jefferson Davis
- When
- March 29, 7:00 AM CST to March 30, 4:30 AM CST
- Where
- Jefferson Davis County, 37.16 mi ENE of Panchoville to 35.86 mi NE of Panchoville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.541, -92.059
Numerous roads were flooded around Jennings after 6 to 8 inches of rain fell on the town during the morning.
Hail, Cameron
- When
- March 29, 5:35 PM CST
- Where
- Cameron County, 6.04 mi E of Cameron
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.790, -93.230
Hail, Jefferson Davis
- When
- March 29, 5:35 PM CST
- Where
- Jefferson Davis County, 0.6 mi E of Jennings
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.220, -92.660
Thunderstorm Wind, Cameron
- When
- March 29, 5:45 PM CST
- Where
- Cameron County, 2.83 mi SSE of Grand Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 30.030, -93.270
Several tree were reported down in Grand Lake.
Tornado, Allen
- When
- March 29, 7:11 PM CST to 7:22 PM CST
- Where
- Allen County, 1.92 mi SSW of Oakdale to 1.86 mi NE of Oakdale
- Rating
- EF2
- Path length
- 3.57 mi
- Path width
- 100 yd
- Property damage
- $125,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.793, -92.677
A tornado touched down on the south side of Oakdale by the Wal-Mart, damaging the gas station canopy. The storm moved northeast, crossing Highway 165 and moved through Oakdale, blowing down or snapping numerous large trees. Some trees landed on homes and businesses. Some buildings received roof damage from the tornado. The strongest wind damage occurred at the Immigration Office of the Federal Department of Homeland Security, where a large section of the metal roof was removed. The tornado dissipated a little north of this location. The maximum winds were estimated at 115 MPH. The tornado was 100 yards wide and 3.57 mile long.
Hail, Acadia
- When
- March 29, 7:20 PM CST
- Where
- Acadia County, Branch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.350, -92.270
Hail, Jefferson Davis
- When
- March 29, 7:20 PM CST
- Where
- Jefferson Davis County, Hathaway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.350, -92.670
Thunderstorm Wind, Acadia
- When
- March 29, 7:23 PM CST
- Where
- Acadia County, 3.89 mi SSW of Tepetate
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 30.370, -92.580
A tree was reported down along with 3 barns damaged.
Hail, Acadia
- When
- March 29, 7:30 PM CST
- Where
- Acadia County, Branch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.350, -92.270
Hail, Lafayette
- When
- March 29, 7:38 PM CST
- Where
- Lafayette County, 0.6 mi W of Duson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.230, -92.190
Flash Flood, Calcasieu
- When
- March 29, 7:48 PM CST to March 30, 1:00 AM CST
- Where
- Calcasieu County, 2.45 mi E of (Lch)lk Charles Muni to 5.86 mi ENE of Ged
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Public
- Coordinates
- 30.125, -93.179
Many streets in Sulphur, Lake Charles, and Moss Bluff flooded and became impassable after 4 to 8 inches of rain fell. At least 69 homes in Sulphur and Lake Charles had minor flooding.
Hail, Lafayette
- When
- March 29, 7:57 PM CST
- Where
- Lafayette County, 3.07 mi ENE of Ridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.180, -92.130
Quarter size hail was reported through social media.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, March 29, 20172 injured · $650,000 · EF1 · 16 events
- Tornado and Damaging Winds in Mississippi, March 29 to 30, 2017$644,000 · EF0 · 22 events
- Tornadoes and Hail in Texas, March 29, 2017$181,000 · EF1 · 17 events
- Tornado and Damaging Wind in Texas, March 29, 2017$60,000 · EF1 · 2 events
- High Wind in Tennessee, March 29 to 30, 2017$60,000 · 51 kt wind · 2 events
- Tornado and Hail in Arkansas, March 29, 2017EF1 · 7 events
- Tornado and Hail in Mississippi, March 29 to 30, 2017EF1 · 6 events
- Flooding in Kansas, March 29, 20176 events
- Hail in Missouri, March 29, 20171.75 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20174 events
- Damaging Winds in Louisiana, March 29, 201760 kt wind · 4 events
- Hail in Kansas, March 29, 20171 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689045, 689046, 689050, 688019, 688020, 688028, 688027, 688021, 688022, 688029, 688023, 688024, 689051, 688025.